Montana, 2008

Hail in Montana, June 19, 2008

June 19, 2008 · NWS BYZ · 3 events in 2 counties and zones

Severe thunderstorms moved across Southern Rosebud and Powder River Counties during the afternoon of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms moved across Southern Rosebud and Powder River Counties during the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 8:27 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 19, 8:27 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
927 AM MDT THU JUN 19 2008

.SHORT TERM...VALID FOR TDY AND FRI...

WEAK SHOWERS CROSSING THROUGH SOUTHERN ZONES THIS MORNING AND HAVE
ADJUSTED SKY AND POP GRIDS FOR THIS. HARD TO PICK UP ANY WAVES
UPSTREAM ON SATELLITE IMAGERY THIS MORNING AND JET ENERGY DOES NOT
LOOK TO BE A FACTOR EITHER. HOWEVER...WILL CONTINUE ISOLATED TO
SCATTERED CONVECTION THIS AFTERNOON AND INTO THE EVENING AS NAM
SHOWS REGION OF 300MB DIVERGENCE TRACKING OVER FORECAST AREA FROM
SOUTHWEST TO NORTHEAST AND 700-600 LAYER SHOWS SOME CONVERGENCE
OVER SOUTHERN ZONES LATER TODAY. REST OF FORECAST IN GOOD SHAPE.
BT

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

EXTENDED FORECAST IN PRETTY GOOD SHAPE...WITH MODELS IN FAIR
AGREEMENT. OVERALL EXPECT CONTINUED ABOVE NORMAL TEMPERATURES
WITH A CHANCE OF AFTERNOON/EVENING THUNDERSTORM ACTIVITY.
RELATIVELY FEW CHANGES MADE TO EXTENDED.

UPPER LEVEL RIDGE IN CONTROL OVER THE REGION SATURDAY...BRINGING THE
WARMEST TEMPERATURES INTO THE FORECAST AREA THUS FAR ON THE
SEASON. AFTERNOON EVENING STORMS WILL AGAIN BE POSSIBLE AS A MODERATE
UPPER LEVEL DISTURBANCE SLAMS INTO THE RIDGE.

TEMPS WILL BE COOLER ON SUNDAY AND MONDAY AS RIDGE SLIPS OFF INTO
THE DAKOTAS...AND A RETURN TO SOUTHWEST FLOW WILL SUPPORT CHANCES
FOR AFTERNOON/ EVENING STORMS. EASTERN ZONES WILL HAVE A LITTLE
BETTER CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON/EVENING AS
TROF HANGS BACK OVER THE AREA THUNDER WILL BE MORE SUNDAY AND
MONDAY.

NEXT UPPER RIDGE BUILDS INTO THE AREA BEGINNING TUESDAY AND
IN PLACE THROUGH THE REMAINDER OF THE PERIOD...TEMPS WILL ONCE AGAIN
JUMP WELL ABOVE NORMAL. INCREASED DAYTIME HEATING AND FAIR TO GOOD
MOISTURE AVAILABILITY WILL BRING CONTINUED CHANCES FOR ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS. GILSTAD

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH THE DAY.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE AREA...AND MAY BECOME MORE NUMEROUS OVER SOUTHEAST
MONTANA THIS EVENING. LOCALIZED MVFR TO IFR CONDITIONS WILL ACCOMPANY
ANY STORMS THAT DO DEVELOP. MEIER

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 079 054/087 057/089 059/085 057/080 056/084 058/088
    2/T 22/T    22/T    22/T    32/T    22/T    22/T
LVM 077 046/084 048/084 048/080 047/076 047/081 049/084
    2/T 22/T    22/T    22/T    22/T    23/T    33/T
HDN 081 055/089 057/091 057/089 056/085 056/087 057/092
    3/T 32/T    22/T    22/T    22/T    22/T    22/T
MLS 081 055/088 057/089 060/087 059/082 058/086 060/089
    3/T 32/T    22/T    22/T    22/T    22/T    22/T
4BQ 081 054/086 055/088 058/088 056/084 057/085 058/090
    3/T 32/T    22/T    22/T    32/T    22/T    22/T
BHK 079 053/083 055/086 057/086 058/083 057/083 058/090
    2/T 22/T    22/T    22/T    32/T    22/T    22/T
SHR 076 049/083 050/086 052/085 051/080 051/083 053/087
    3/T 32/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 19, 3:18 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
418 AM MDT THU JUN 19 2008

MTZ028>042-056>058-063>068-WYZ098-099-201030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
418 AM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON
INDICATE THIS AREA WILL EXPERIENCE SOME MINOR FLOODING
TODAY...CONTINUING INTO NEXT WEEK. A FLOOD WARNING REMAINS IN
EFFECT FOR THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON.

STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES
TO EVOLVE. RESIDENTS OF LIVINGSTON AS WELL AS PERSONS WITH
INTERESTS ALONG THE YELLOWSTONE RIVER IN PARK AND SWEET GRASS
COUNTIES ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES
AND FORECASTS ON THE INTERNET AT WWW.WEATHER.GOV/AHPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH TEMPERATURES FORECAST AT OR ABOVE SEASONAL LEVELS THROUGH
EARLY NEXT WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE
RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN
THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH
SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME OF
YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR POTENTIAL
FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT WEEK.

BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH THE
WEEKEND...RISES ARE EXPECTED ON AREA RIVERS BUT NO FLOODING IS
ANTICIPATED AT THIS TIME...WITH THE EXCEPTION OF THE YELLOWSTONE
RIVER NEAR LIVINGSTON.

STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES
TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS
ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND
FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 19, 8:52 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
952 AM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             SONNETTE                45.42N 105.85W
06/18/2008  E0.75 INCH       POWDER RIVER       MT   CO-OP OBSERVER

0515 PM     HAIL             8 W BIDDLE              45.10N 105.51W
06/18/2008  E1.75 INCH       POWDER RIVER       MT   PUBLIC

            PICKUPS DENTED

0525 PM     HAIL             6 S BIDDLE              45.01N 105.35W
06/18/2008  M1.75 INCH       POWDER RIVER       MT   TRAINED SPOTTER

            LEAVES STRIPPED OFF THE TREES

0845 PM     HAIL             9 S ST. XAVIER          45.34N 107.72W
06/18/2008  M0.75 INCH       BIG HORN           MT   TRAINED SPOTTER

            HAIL UP TO 2 INCHES DEEP ON THE GROUND

0910 PM     HAIL             17 N HARDIN             45.98N 107.61W
06/18/2008  E0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

0925 PM     TSTM WND GST     CROW AGENCY             45.60N 107.46W
06/18/2008  E75.00 MPH       BIG HORN           MT   PUBLIC

            3 INCH DIAMETER TREE BRANCHES DOWN

1020 PM     TSTM WND GST     11 NNW DAYTON           45.03N 107.32W
06/18/2008  M64.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

1030 PM     HAIL             6 N DECKER              45.09N 106.80W
06/18/2008  E1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

1112 PM     HAIL             RANCHESTER              44.91N 107.16W
06/18/2008  E1.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

BRS
Local storm report, Jun 19, 10:56 AM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
1156 AM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             SONNETTE                45.42N 105.85W
06/18/2008  E0.75 INCH       POWDER RIVER       MT   CO-OP OBSERVER

0515 PM     HAIL             8 W BIDDLE              45.10N 105.51W
06/18/2008  E1.75 INCH       POWDER RIVER       MT   PUBLIC

            PICKUPS DENTED

0525 PM     HAIL             6 S BIDDLE              45.01N 105.35W
06/18/2008  M1.75 INCH       POWDER RIVER       MT   TRAINED SPOTTER

            LEAVES STRIPPED OFF THE TREES

0845 PM     HAIL             9 S ST. XAVIER          45.34N 107.72W
06/18/2008  M0.75 INCH       BIG HORN           MT   TRAINED SPOTTER

            HAIL UP TO 2 INCHES DEEP ON THE GROUND

0900 PM     HAIL             KIRBY                   45.30N 106.98W
06/18/2008  E1.75 INCH       BIG HORN           MT   PUBLIC

            ROOF AND CROP DAMAGE REPORTED.

0910 PM     HAIL             17 N HARDIN             45.98N 107.61W
06/18/2008  E0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

0925 PM     TSTM WND GST     CROW AGENCY             45.60N 107.46W
06/18/2008  E75.00 MPH       BIG HORN           MT   PUBLIC

            3 INCH DIAMETER TREE BRANCHES DOWN

1020 PM     TSTM WND GST     11 NNW DAYTON           45.03N 107.32W
06/18/2008  M64.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

1030 PM     HAIL             6 N DECKER              45.09N 106.80W
06/18/2008  E1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

1112 PM     HAIL             RANCHESTER              44.91N 107.16W
06/18/2008  E1.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

BRS

The radar

The Billings radar (KBLX), 183 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rosebud

When
June 19, 1:47 PM MST
Where
Rosebud County, 7.84 mi SSW of Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.490, -106.310

Hail, Powder River

When
June 19, 2:15 PM MST
Where
Powder River County, 3.89 mi W of Otter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -106.200

Hail, Powder River

When
June 19, 3:45 PM MST
Where
Powder River County, 16.6 mi NNW of Sonnette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -106.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109840, 109842, 109848.